Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 18, NWS Hastings, NE

May 22, 2004Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this tornado warning at May 22, 2004, 6:48 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 42 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 6:48 PM CDT (23:48 UTC)
Expired
May 22, 2004, 7:30 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:04 PM CDTFUNNEL CLOUD5 Sw Tobias, NE
May 22, 7:04 PM CDTFUNNEL CLOUD5 Sw Tobias, NE
May 22, 7:04 PM CDTFUNNEL CLOUD5 Sw Tobias, NE
May 22, 7:11 PM CDTHAIL 0.75Tobias, NE
May 22, 7:11 PM CDTHAIL 0.75Tobias, NE
May 22, 7:11 PM CDTHAIL 0.75Tobias, NE
May 22, 7:25 PM CDTFUNNEL CLOUD4 S Tobias, NE
May 22, 7:25 PM CDTFUNNEL CLOUD4 S Tobias, NE
May 22, 7:25 PM CDTFUNNEL CLOUD4 S Tobias, NE
May 22, 7:30 PM CDTHAIL 2.75Tobias, NE
May 22, 7:30 PM CDTHAIL 2.75Tobias, NE
May 22, 7:30 PM CDTHAIL 2.75Tobias, NE
May 22, 7:31 PM CDTHAIL 32 Ssw Tobias, NE
May 22, 7:31 PM CDTHAIL 32 Ssw Tobias, NE
May 22, 7:31 PM CDTHAIL 32 Sw Tobias, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-293 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 222348
TORGID
NEC059-169-230030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 730 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 4 MILES SOUTHEAST OF CARLETON...OR ABOUT 42 MILES SOUTH
  OF YORK...AND MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BRUNING AROUND 700 PM CDT...
  STRANG AROUND 710 PM CDT...
  OHIOWA AROUND 720 PM CDT...
  MILLIGAN AROUND 730 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM CDT SATURDAY EVENING FOR NORTH CENTRAL KANSAS.

LAT...LON 4028 9778 4015 9761 4045 9715 4063 9738

$$
10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 2:18 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 22, 2:18 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT SAT MAY 22 2004

.SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST
CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE
ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM
FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH
TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING
THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE
MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z
TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND
ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL
ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF
DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR
POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE
THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM
PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND
NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND
FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA.

.LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH
TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS
DOWN.  SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY
SMALL CHANCES FOR PRECIP IN THE AREA.  TIMING AND STRENGTH OF WAVES
IN FLOW UNCERTAIN.  WILL CONTINUE LOW POPS MONDAY AFTERNOON TO
WEDNESDAY.

WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM
TRIES TO ORGANIZE ON WEST COAST.  MODELS ARE TRYING TO GET HANDLE ON
NEXT SYSTEM.  MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON
ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS
SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/KISNER
Hazardous weather outlook, May 22, 3:26 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT SAT MAY 22 2004

NEZ039>041-046>049-060>064-072>077-082>087-231200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
326 PM CDT SAT MAY 22 2004

...A SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT RISK FOR SEVERE WEATHER EXISTS LATE THIS AFTERNOON
AND EVENING ACROSS MOST OF SOUTH CENTRAL NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A WARM FRONT DRAPED
ALONG THE KANSAS...NEBRASKA BORDER BETWEEN 5 AND 6 PM AS SURFACE LOW
PRESSURE OVER NORTHWEST KANSAS INTENSIFIES IN RESPONSE TO A STRONG
UPPER LEVEL DISTURBANCE EJECTING OUT OF COLORADO. ADDITIONAL STORMS
DEVELOPING OVER THE HIGHER TERRAIN OF WESTERN NEBRASKA AND WESTERN
KANSAS WILL MOVE INTO AREA WEST OF HIGHWAY 183 BETWEEN 5 AND 6 PM.
EXTREME INSTABILITY AND INCREASING DEEP LAYER SHEAR WILL ALLOW FOR
STORMS TO QUICKLY BECOME SEVERE WITH A MODERATE THREAT FOR VERY LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...TORNADOES...SOME
SIGNIFICANT...ARE POSSIBLE JUST NORTH OF THE WARM FRONT. AT THIS
TIME...THE GREATEST TORNADO POTENTIAL LOOKS TO BE BETWEEN THE
INTERSTATE 80 AND HIGHWAY 6 CORRIDORS...AND ESPECIALLY ALONG A MINDEN
TO YORK LINE. HEAVY RAIN MAY ALSO PRODUCE ARES OF FLASH FLOODING
LATER THIS EVENING AS STORMS BECOME MORE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND NORTH OF HIGHWAY 6.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON. STAY
TUNDED FOR LATER STATEMENTS.

KSZ005>007-017>019-231200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
326 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST ACROSS ALL OF NORTH
CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE BY LATE AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL KANSAS. A VERY UNSTABLE ATMOSPHERE
WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH VERY LARGE
HAIL AND DAMAGING WINDS POSSIBLE. THESE STORMS ARE THEN EXPECTED TO
DISSIPATE QUICKLY AFTER DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.  THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON.

T

In the hours before

Local storm report, May 22, 6:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     3 NW GOTHENBURG         40.96N 100.20W
05/22/2004  52 MPH           DAWSON             NE   PUBLIC

&&
ALSO REPORTED 3/4 INCH HAIL

KISNER
Local storm report, May 22, 6:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 NW REPUBLICAN CITY    40.12N 99.25W
05/22/2004  2.75 INCH        HARLAN             NE   PUBLIC

0623 PM     HAIL             RAGAN                   40.31N 99.29W
05/22/2004  2.50 INCH        HARLAN             NE   TRAINED SPOTTER

0621 PM     HAIL             2 N REPUBLICAN CITY     40.13N 99.22W
05/22/2004  2.00 INCH        HARLAN             NE   TRAINED SPOTTER

0621 PM     HAIL             FUNK                    40.46N 99.25W
05/22/2004  1.00 INCH        PHELPS             NE   LAW ENFORCEMENT

            50 MPH WIND GUSTS

&&

KISNER
Local storm report, May 22, 6:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             7 S WILCOX              40.26N 99.17W
05/22/2004  1.00 INCH        FRANKLIN           NE   LAW ENFORCEMENT

&&

KISNER
Local storm report, May 22, 6:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FUNNEL CLOUD     4 N FRANKLIN            40.15N 98.95W
05/22/2004                   FRANKLIN           NE   NWS EMPLOYEE

&&

KISNER
Local storm report, May 22, 6:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
643 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FUNNEL CLOUD     5 W CAIRO               41.00N 98.70W
05/22/2004                   HALL               NE   PUBLIC

&&

KISNER
Local storm report, May 22, 6:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FUNNEL CLOUD     10 WNW CAIRO            41.06N 98.79W
05/22/2004                   SHERMAN            NE   PUBLIC

&&
CORRECTED LOCATION OF EVENT.

KISNER

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:49 PM CDTSevere Thunderstorm WarningGIDWebster41 min
May 21, 9:19 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls61 min
May 21, 10:26 PM CDTSevere Thunderstorm WarningGIDFranklin49 min
May 21, 10:42 PM CDTSevere Thunderstorm WarningGIDAdams63 min
May 21, 10:54 PM CDTSevere Thunderstorm WarningGIDGreeley66 min
May 21, 11:03 PM CDTSevere Thunderstorm WarningGIDKearney57 min
May 21, 11:31 PM CDTSevere Thunderstorm WarningGIDHall59 min
May 22, 12:14 AM CDTSevere Thunderstorm WarningGIDValley46 min
May 22, 12:27 AM CDTSevere Thunderstorm WarningGIDHall, Merrick63 min
May 22, 12:47 AM CDTSevere Thunderstorm WarningGIDHamilton, York58 min
May 22, 1:06 AM CDTSevere Thunderstorm WarningGIDNance54 min
May 22, 1:30 AM CDTSevere Thunderstorm WarningGIDGreeley45 min
May 22, 4:39 PM CDTTornado WarningGIDFurnas51 min
May 22, 4:57 PM CDTSevere Thunderstorm WarningGIDDawson63 min
May 22, 5:13 PM CDTTornado WarningGIDDawson62 min
May 22, 5:24 PM CDTTornado WarningGIDFurnas, Harlan66 min
May 22, 6:12 PM CDTTornado WarningGIDFranklin63 min
May 22, 6:16 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps59 min
May 22, 6:27 PM CDTTornado WarningGIDHarlan33 min
May 22, 6:34 PM CDTSevere Thunderstorm WarningGIDThayer56 min
May 22, 6:39 PM CDTTornado WarningGIDSherman66 min
May 22, 6:46 PM CDTSevere Thunderstorm WarningGIDAdams59 min
May 22, 6:51 PM CDTTornado WarningGIDAdams54 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.